The pain that keeps on giving

I have experienced a chequered history of pain, originally from two car crashes, followed by numerous operations on my back, ankle and knees. During those ten intervening years, tramador, morphine and gabapentin have been my closest companions; Amitriptyline and Ducluxitine my new buddies. The latter, courtesy of the diagnosis that I have fibromyalgia. On two trips abroad, the onset of sunshine almost vanquished my acute pain immediately, but it was a temporary reprieve, that expired the moment I once more stepped on English soil. (Tarmac is probably the more accurate account) Those memories of sleep-filled nights seem but a distant fantasy now, in part because my GP wants me to come off Zomorph at all costs. I thought I had explained to him clearly enough that I needed to reduce my dose gently, but alas, does a GP ever really listen? The first I knew my drugs had been reduced was when I collected a much smaller package from the chemist, where I generally need a trolley to collect my myriad of pain relief. So with such prompting, I proceeded to reduce my dosage, taking one less 10 mg tablet of Zomorph at night. The following days and nights became a mixture of hallucinogenic journeys, of painful dreams, overwhelming pain in every bone in my body. On one evening in particular, my new cobalt knee joints and metal ladened back and ankle decided to go on strike. I could barely move and scarily , both of my arms swelled up and were in a semi-paralletic state. I could not even lift my arms to take my meds, so needed my better half to place them in my mouth. Not long after this, I returned to my previous prescription levels, for the sake of sanity. I spoke to another GP at the practice and explained my predicament. I was told that my symptoms were a natural consequence of reducing my Zomorph. Feeling this was scant consolation I asked what could be done to ameliorate my situation and was told that there was no easy solution. I proposed increasing my Gabentin, whenever I reduced my Zomorph and as this particular GP is not the one who controls the Practices purse strings, he agreed to my request. But of course, these drugs do different things, so this was far from resolving my symptoms, although the increased Gabapentin guaranteed me some extra sleep. I would value any ideas, folk might have on this site, as to how I get through this ordeal. Perhaps, I should add that when my last surgeon took me off all of my Zomorph in one go, I ended up in a different hospital for a period twice as long as my two knee operations together. I know that ultimately, my solution rests on moving to Spain where the climate seems to help my condition, but not everyone has the benefit of such an option. I have also discovered that virtually all of my friends with Fibromyalgia, have been tested for Vitamin D levels and they have all been found low. In my case, my vitamin D2 was seriously low, my D3 was very low. It would seem that doctors are taking note of recent research that appears to link low Vitamin D with Fibromyalgia. None of the GP's or Pharmacusts I have spoken to, can explain why someone who eats at least three helpings of oily fish a week and goes outside when there is the barest suggestion of sunshine can record such low levels. I apologise for the length of this message, but this appears to be the only place where you can unload on such matters.

3 Replies

  • Do you see a pain specialist? GPs are under pressure to reduce the cost of controlled drugs. I have recently had an experience of being called a drug seeker for requesting a morphine based painkiller that had been prescribed before. Maybe suggest a referral to a pain clinic and get someone with an interest in managing your pain to oversee your medication.

  • Hello,

    It sounds as if you are a pain veteran! I am so sorry to hear about your situation and I wish that your Spanish dreams soon become a reality.

    If it were me, I would keep seeing the GP who understood your situation and showed empathy if that is possible. Ask them to refer you to the Pain Clinic if they are unable to manage your medication effectively.

    At the end of the day, you know your own body and what works for you. You mention that your Vitamin D levels were deficient. Have you been given anything to resolve this? If yes, I hope that it has helped.

    For me, there are always two things to consider with chronic pain - the physical side and then the mental side. Do you have a facility to speak with someone about how the pain affects you? Do you think that it would help being able to do this? Maybe just unloading on this forum has helped. I hope that this is the case.

    I hope that my post is of some use to you.

    Best regards,


  • "On two trips abroad, the onset of sunshine almost vanquished my acute pain immediately, but it was a temporary reprieve, that expired the moment I once more stepped on English soil."

    There is some one in London who provides a room with Spanish levels of sunshine and more.

    It may not be a viamin D problem, but something else. That room may enable you to check if your pain decreases under such powerful levels of light. Once you have done the experiment you are ready to provide new information to your GP.

    Hope I have been able to be helpful.

You may also like...